Posted: Jan 27, 2012 5:34 PM by Trovette Tottress
ALLENTOWN, Pa. (AP) - Nurses at an Allentown-area hospital improperly programmed pumps that dispense pain medication, leading three patients to suffer overdoses in 2010 and 2011, according to the Pennsylvania Health Department.
One of the patients received five times the prescribed dosage of morphine and died a day after hernia surgery, The Morning Call of Allentown reported Friday, citing a health department report.
Employees of St. Luke's Hospital told investigators the hospital did not require annual training on the computerized pumps, which allow patients to dispense medication to themselves as needed.
"The cumulative effect of these systemic problems resulted in the hospital's inability to ensure the provision of quality health care in a safe environment," the department report said.
In a statement, St. Luke's said that it reported the overdoses to appropriate regulatory agencies and took immediate steps to retrain nurses.
"When St. Luke's nursing staff members identified the dosing pump programming issues, the events were promptly reported to all the appropriate individuals and regulatory agencies as outlined in our Network Patient Safety Plan," said Carol Kuplen, chief nursing officer for St. Luke's Hospital & Health Network.
In the case of the morphine overdose, investigators found that a man who was supposed to get six milligrams over two hours instead received 30 milligrams from an incorrectly programmed pump. He died several hours later. A coroner ruled that he died of natural causes, saying he was morbidly obese and had an enlarged heart.
In the two other cases patients also overdosed and at least one of them required treatment, the report said.